The Vanuatu Ministry of Health would like to provide an update to the public on two patients who have experienced serious adverse events after being administered with COVID-19 vaccines in Vanuatu.
The first patient became ill in August 2021 after receiving a COVID-19 vaccine and was transferred from Port Vila to a medical facility overseas. The transfer was conducted in a timely manner and ensured that medical care was provided to the patient despite COVID-19 travel restrictions.
The second patient became ill in October 2021 after receiving a COVID-19 vaccine. This patient was treated with appropriate drugs by the clinicians at Vila Central Hospital. The patient has responded well to treatment and remains in stable condition at Vila Central Hospital.
Both of these patients are considered to have experienced a serious Adverse Event Following Immunization (AEFI). An “AEFI” includes any unexpected medical event after an individual has received a vaccine, which may or may not be caused by the vaccine. It is important that a full and detailed assessment is conducted for all serious AEFI to determine the cause. This helps to identify if the AEFI is due to the vaccine product, a vaccine quality defect, an error in the vaccination process, patient anxiety or another cause.
For both of the two patients, the causal investigation has now been completed. The Ministry of Health National Vaccine Safety Expert Advisory Group, which includes WHO experts, experts in medicine, epidemiology, pharmacy, hematologists in Australia and other relevant fields, have reviewed AEFI notification reports, Investigation reports, Laboratory reports and Medical reports for these two patients to determine the cause.
The Expert Advisory Group concluded that for these two serious AEFI there was a causal association with immunization, and therefore both were classified as vaccine-product related reactions. These are the two first serious AEFIs confirmed to be related to a COVID- 19 vaccine product administered in Vanuatu. This means that for the over 115,000 doses of COVID-19 vaccine given in Vanuatu so far, there have been two confirmed serious adverse events linked to the vaccine product. This rate is similar to the rate for other countries. To date, there have been no deaths related to COVID-19 vaccines administered in Vanuatu.
Patient safety and the health of the public are key priorities of the Ministry of Health. All COVID-19 vaccines administered by the Ministry of Health in Vanuatu have received an Emergency Use Listing from WHO and are safe and effective. Incidents of blood clots related to COVID-19 vaccines are very rare. For those who develop COVID-19 disease, the risk of developing a blood clot is around 10 times higher than is the risk of a blood clot for those administered a COVID vaccine. These vaccines continue to protect against severe disease, hospitalization and death from COVID-19 and their benefits outweigh the risk of adverse events following immunization.
These adverse events have been taken very seriously by the Vanuatu Ministry of Health. The public can be assured that the Ministry of Health has the capacity to monitor, detect, diagnose and respond to such events. A surveillance and monitoring system is in place and qualified medical clinicians (doctors and nurses) are able to diagnose and treat most serious AEFIs locally. This is important for continual monitoring and management of vaccine safety, both for COVID-19 vaccines and those vaccines in routine use in Vanuatu for protecting children against other diseases. The monitoring system has so far captured notifications of AEFI from 378 people of AEFI. The vast majority had mild to moderate side-effects that were reported to the dial-in line. 15 have been confirmed as serious adverse events with 2 confirmed to be related to the vaccine product. Others have been classified as coincidental, immunization anxiety-related or indeterminate.
The Ministry of Health empathize with the family of the two patients and kindly ask the media and public to respect the privacy of the affected persons and their families during this difficult time.